How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 23817
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My vet prescribed for for my 86lb golden retriever's

Customer Question

My vet prescribed for for my 86lb golden retriever's post-surgery pain 75mg of acepromazine every 12hrs. He's been whimpering, howling and unable to move and we are concerned that he's not getting any actual pain RELIEF.
The surgery was to remove a baseball sized tumor from his left armpit. We don't know if it's cancerous yet. He's five.
(The vet also prescribed Rimadyl every 12 hrs but that's just an anti-inflammatory and doesn't provide much pain relief from what I understand.)
Should I ask my vet for a narcotic or something else? His surgery was 24hrs ago and took 3.5hrs.
Thank you.
Submitted: 20 days ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 20 days ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Expert:  Dr. Michael Salkin replied 20 days ago.

I'm sorry to hear of this. Acepromazine is a tranquilizer with negligible analgesic effects by itself but can potentiate effect of opiates...which is needed at this time. Rimadyl provides analgesia by reducing inflammation. The use of Rimadyl and an opiate such as tramadol concomitantly should synergize to provide better analgesia than either drug alone. Yes, please ask your vet to prescribe tramadol and discontinue acepromazine unless a tranquilizer is required to keep Obi quiet so he won't hurt himself by being too mobile at this time.

Please respond with further questions or concerns if you wish.

Customer: replied 20 days ago.
Thank you so much Dr Salkin. I'm thinking that last night might have been the best night for him to have had pain relief but I will call my vet and ask for Tramadol - as a replacement, not an addition - to give him some relief for the remainder of his recovery. Obi is a very mellow dog and won't be eager to be mobile so I'm sure tranquilizing him won't be necessary. Thank you for the recommendation - I had no idea if I was barking up the wrong tree or not (pun intended). Hope you have a great day! (Sidenote: I have the utmost respect for your university. I live just south of Oakland, grew up in Sacramento, and my mother worked on the UC Davis campus for the Ag & Environmental Science College for many years. Its irrelevant to Obi, but sort of interesting nevertheless.)
Expert:  Dr. Michael Salkin replied 20 days ago.

You're quite welcome. I lived in the Bay Area for many years and worked near you live...I worked all over the Bay Area as a locum. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.

Customer: replied 20 days ago.
I will bookmark and follow-up to let you know how Obi is doing. I put a call in to my vet and he is getting back to me to let me know if he thinks the Tramadol is appropriate and will prescribe it. My fingers and toes are crossed. Luckily, today, Obi has stopped whimpering. Last night was difficult. My husband and I took shifts with him so the other could get some sleep - me from 10-3am and him from 3-8a. Tomorrow is our (20th!) wedding anniversary so we have his father coming over to dog-sit while we go out. Only the best for our baby! Anyway, I'm rambling because I'm nervous. Sorry. I will get back to you.
Expert:  Dr. Michael Salkin replied 20 days ago.

No worries. I'll look for your next post.